Heavy Rain, Owen
- When
- July 17, 11:50 AM EST to 5:00 PM EST
- Where
- Owen County, 1.75 mi ESE of Adel
- Reported by
- COOP Observer
- Coordinates
- 39.190, -86.770
Rainfall of 3.19 inches was measured in this location.
Showers and thunderstorms developed across western and southern portions of Central Indiana during the late afternoon and evening of July 17th. One of these storms pushed south into Tippecanoe County and produced much wind damage in portions of Lafayette and West Lafayette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Showers and thunderstorms developed across western and southern portions of Central Indiana during the late afternoon and evening of July 17th. One of these storms pushed south into Tippecanoe County and produced much wind damage in portions of Lafayette and West Lafayette. Otherwise, flash flooding and heavy rainfall was also observed with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 10:15 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1115 AM EDT SAT JUL 17 2010 .UPDATE... NEAR TERM SECTION HAS BEEN UPDATED. && .SYNOPSIS... A SERIES OF WEAK FRONTS WILL CROSS INDIANA INTO TUESDAY. THIS MEANS THERE WONT BE ANY LONG PERIODS WITHOUT A CHANCE OF THUNDERSTORMS. THE FRONTS WILL HAVE ONLY MINOR EFFECTS ON TEMPERATURES...WHICH WILL STAY HOT. FOR LATE NEXT WEEK...HIGH PRESSURE CENTERED OVER THE SOUTHEAST STATES WILL BECOME BETTER ESTABLISHED OVER INDIANA. THIS SHOULD RESULT IN A RELATIVELY DRY PATTERN...BUT HOT CONDITIONS WILL PERSIST. && .NEAR TERM /THIS AFTERNOON AND THIS EVENING/... DEWPOINTS HAVE RISEN A LITTLE MORE THAN EXPECTED AND THUS WILL EXPAND THE HEAT ADVISORY TO NOW INCLUDE ALL AREAS ALONG AND SOUTH OF A TERRE HAUTE TO SEYMOUR LINE. LAPS AT 14Z SHOWS CAPES IN EXCESS OF 2500 J/KG OVER WEST CENTRAL INDIANA WITH CINS DOWN TO 50 J/KG. THIS IN COMBINATION WITH HIGH THETA-E AIR AT 850 MB MAKES THUNDERSTORM DEVELOPMENT MORE OF A CONCERN. RAPID REFRESH SHOWS THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN ILLINOIS BY BY MIDDAY AND SPREADING EAST SOUTHEAST ACROSS SOUTH CENTRAL INDIANA. ONE NEGATIVE AGAINST THUNDERSTORM DEVELOPMENT WAS A FAIRLY STRONG MID LEVEL CAP. LINCOLN SOUNDING AT 12Z INDICATED 10 CELSIUS THERE. KILN RAOB AND MODELS WERE SLIGHTLY LESS CAPPED. FOR NOW WILL RAISE POPS TO 40 PERCENT OVER A LARGE PART OF SOUTH CENTRAL INDIANA AND EXPAND THE 30 PERCENT CHANCE SLIGHTLY TO THE NORTH. ANY THUNDERSTORMS WHICH DEVELOP WILL TRACK TO THE EAST SOUTHEAST BASED ON WEST NORTHWEST FLOW ALOFT. WILL ALSO ADD LOW POPS INTO SOUTH CENTRAL INDIANA TONIGHT AS CONVECTION WILL PROBABLY LINGER AFTER 00Z. ONE OTHER MINOR CHANGE WAS TO RAISE TEMPERATURES SLIGHTLY ACROSS OUR NORTH FOR TODAY. && .SHORT TERM /LATER TONIGHT THROUGH MONDAY NIGHT/ MAIN FORECAST PROBLEM IS RAIN CHANCES. VERY GOOD AGREEMENT BETWEEN GFS AND SRF PRIMARY FIELDS...WITH THE NAM A BIT OF AN OUTLIER. SO WILL USE GFS/SRF BLEND. UNFORTUNATELY THAT DOESNT CLARIFY FORECAST PROBLEM THAT MUCH SINCE RELATIVELY SUBTLE FEATURES ARE GOING TO DRIVE PRECIPITATION FORMATION. AT LEAST EVERYTHING SAYS DRY TONIGHT...AND WILL GO WITH THAT. STARTING SUNDAY WILL MOSTLY USE MAV SINCE PREFER THE GFS. HOWEVER...NOT QUITE WILLING TO BUY MAV ABOUT SUNDAY BEING DRY WITH VERY UNSTABLE AIR OVER US. WILL USE 20 PERCENT MOST AREAS TOMORROW. FOR TEMPS...PREFER MAV ON SUNDAY SINCE WE SHOULD SEE FAIRLY AGGRESSIVE WARMING AHEAD OF INCOMING COLD FRONT. OTHERWISE A MET/MAV COMBO HAS WORKED WELL LATELY AND WILL USE THAT AGAIN. && .LONG TERM /TUESDAY THROUGH FRIDAY/... EARLIER FORECASTER BASICALLY USED HPC GUIDANCE...WHICH BASICALLY USED ENSEMBLE GUIDANCE. NO REASON TO CHANGE THAT BASED ON CURRENT DATA. && .AVIATION.../DISCUSSION FOR THE 17/12Z TAFS/... FOG HAS BEEN A PROBLEM AT KLAF ALL NIGHT WITH VISIBILITIES FALLING INTO THE LIFR CATEGORY. HOWEVER...LATEST OBS ARE SHOWING THAT IT HAS IMPROVED TO MVFR...AND EXPECT IT TO IMPROVE TO VFR OVER THE NEXT COUPLE HOURS. ELSEWHERE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DRIFT ACROSS KBMG THIS MORNING AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS SOUTHERN INDIANA. THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL INDIANA. HOWEVER...CONFIDENCE IS TOO LOW AT THIS TIME TO INSERT INTO TAFS...NEXT TAF ISSUANCE SHOULD BE ABLE TO PINPOINT ANY POSSIBLE CONVECTION IN BETTER DETAIL. VFR CONDITIONS WILL PREVAIL BY MID MORNING ACROSS ALL TAF SITES...AND REMAIN AT THAT CATEGORY WELL INTO THE NIGHT. HOWEVER...MVFR/IFR FOG WILL BE POSSIBLE ONCE AGAIN TONIGHT AT KLAF/KHUF/KBMG WITH THE CALM WINDS AND SUFFICIENT RADIATIONAL COOLING. && .IND WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT FOR INZ051>053-060>063-067>071. && SYNOPSIS...JK NEAR TERM...JH SHORT TERM...JK LONG TERM....JK AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1202 PM EDT SAT JUL 17 2010 INZ021-028>031-035>049-054>057-064-065-072-181000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH- BARTHOLOMEW-DECATUR-JENNINGS- 1202 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE CHANCE OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. ANY STORMS ARE NOT EXPECTED TO BE SEVERE...BUT KILLER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. TODAY WILL ALSO BRING CONTINUED HOT...HUMID WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUNDAY INTO SUNDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM MONDAY INTO TUESDAY NIGHT...BUT IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. TEMPERATURES AND HUMIDITIES WILL APPROACH DANGEROUS LEVELS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>053-060>063-067>071-181000- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON- 1202 PM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...HEAT ADVISORY UNTIL 8 PM EDT... HEAT AND HUMIDITIES WILL RISE TO DANGEROUS LEVELS THIS AFTERNOON WITH HEAT INDEX VALUES FROM 100 TO 105 DEGREES... THERE WILL BE CHANCE OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON. ANY STORMS ARE NOT EXPECTED TO BE SEVERE...BUT KILLER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUNDAY INTO SUNDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM MONDAY INTO TUESDAY NIGHT...BUT IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. TEMPERATURES AND HUMIDITIES WILL APPROACH DANGEROUS LEVELS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
The Indianapolis radar (KIND), 71 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
4 heavy rain, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Rainfall of 3.19 inches was measured in this location.
Heavy thunderstorm rainfall of 6.10 inches was measured by automated rain equipment at Shakamak State Park near Jasonville.
Water was reported to be over State Road 45 due to thunderstorm heavy rainfall. Cars were pulled over near the Greene and Monroe County line near Stanford.
Heavy thunderstorm rainfall of 4.40 inches was measured in Greencastle.
Heavy thunderstorm rainfall of 2.02 inches was measured at WLFI Studios.
Tree limbs were reported down due to damaging thunderstorm wind gusts. The limbs knocked power lines down as well.
A television meteorologist measured thunderstorm wind gusts of 73 mph in this location. He also reported 22 homes with shingles, siding, and/or gutters removed. Heavy tree damage was also noted.
State Road 67 was reported to be flooded in spots between Switz City and Lyons due to thunderstorm heavy rainfall.
A roof was reportedly blown off a house due to thunderstorm wind gusts and a barn was blown into a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254117, 254127, 254115, 254126, 254120, 254118, 254119, 254121, 254129.